Designer drug 2 C-E: "concerning trend" for teens

A spring break party turned deadly yesterday in Blaine, Minn., because of a mass overdose.

Police say at least 11 party goers overdosed on a designer drug known as 2 C-E, one of those, 19-year-old Trevor Robinson died.

The 2 C-E was obtained legally, over the Internet.

CBS News Medical Correspondent Dr. Jennifer Ashton explains to "Early Show" co-anchor Erica Hill exactly what this drug is and what it does to the body.

Hill points out that it's really hard to keep track of these designer drugs like 2 C-E, for both parents and the government. So what exactly does 2 C-E do?

According to Ashton, part of the reason it's so dangerous is because it's part of a class of drugs known as hallucinogens that have psychedelic effects very similar to LSD or ecstasy. Therefore, it works as a central nervous system stimulant.

"So it can increase body temperature. It can, as you said, cause hallucinations," Ashton adds. "It is a synthetic designer drug. Part of this family, this 2 C-E family is designated by the DEA (Drug Enforcement Agency) as a controlled substance. Other parts are not. So it is accessible online and people can be lulled into a false sense of security by thinking look, 'if I can get it on the Internet, it must be safe.' Obviously, as we can see here, not so. It can be deadly."

One of the problems of this designer drug, Hill noted, is that it can lull people into false sense of security -- when people take the drug, they tend to keep taking more because they don't think it's working.

"Two important principles with this class of drug and this one in particular, it has a slow onset of action so you can take this drug, not feel any of its effects right away, and then stack it with other drugs, increasing the risk of overdose or take more of it," Ashton says. "The other concerning principle with this drug is that it has a long half-life, as we say. So it can stay in your system for 12 hours. And then in the cases of overdose, or deaths, affects the heart, affects the kidneys, can increase your body temperature. Again, can be mixed with other drugs in a deadly combination."

How widespread is this?

Ashton says that while it's hard to get firm numbers on this, it's "part of a concerning trend."

"Ten years ago we saw these drugs used in raves," Ashton points out. "The fact of the matter is, in medicine we say -- this only has to happen once. One death because of this drug is one too many."

  • CBS News Staff

Comments

Watch CBSN Live

Watch CBS News anytime, anywhere with the new 24/7 digital news network. Stream CBSN live or on demand for FREE on your TV, computer, tablet, or smartphone.